Blueprint for Tackling Toxicities From Checkpoint Blockade Agents Is Introduced | OncLive

Blueprint for Tackling Toxicities From Checkpoint Blockade Agents Is Introduced

May 14, 2018

The National Comprehensive Cancer Network has developed its first set of recommendations to help clinicians manage toxicities in the recognition of the variety of immune-related adverse events that patients receiving checkpoint blockade immunotherapy may experience.

John A. Thompson, MD

In recognition of the variety of immune-related adverse events (irAEs) that patients receiving checkpoint blockade immunotherapy may experience, the National Comprehensive Cancer Network (NCCN) has developed its first set of recommendations to help clinicians manage toxicities.1 The guidelines provide step-by-step flowcharts for recognizing and responding to 25 toxicities and offer advice on educating patients about irAEs.

Obtaining optimal results from these therapies requires continual vigilance by physicians and patients, said John A. Thompson, MD, codirector of the Seattle Cancer Care Alliance Melanoma Clinic in Washington. He discussed the new guidelines in a presentation at the 2018 NCCN Annual Conference.2

“Checkpoint inhibitors haven’t been around long enough for the large variety of potential toxicities to become well known, and there is a temptation to think that the absence of immediate toxicities precludes problems down the road,” Thompson said in an interview with OncologyLive®.

Thompson and his colleagues in Seattle perform physical examinations and blood tests prior to every immunotherapy injection. The NCCN and other medical societies already recommended such procedures, but Thompson warns that they are not sufficient. Providers must also teach patients about the importance of looking for signs of AEs and self-reporting potential problems.

“Education is essential,” Thompson said. “Immunotherapy can affect so many different organ systems. Doctors and nurses need to educate patients to detect the symptoms that don’t show up on panels or in exams.”

Patients often hesitate to report all but the most serious toxicities—even those they recognize as toxicities—because they worry that their doctors will discontinue an effective treatment and allow their tumors to rebound. This is a natural fear, Thompson said, but most clinical trial results suggest that it’s misplaced.

“If you look at the trial evidence we have on checkpoint inhibitors, patients who discontinue treatment due to adverse effects fare, statistically speaking, as well as patients who do not discontinue therapy due to [adverse] effects,” he said.

That seems counterintuitive to most patients, whose ideas about cancer treatments have been formed by traditional cytotoxic agents that attack tumors directly and stop working when discontinued. There are, however, techniques of explaining the mechanism of immunotherapies.

Toxicity Profiles Differ

“Patients are familiar with the idea that the immune system will keep on attacking any foreign cells [cancers] that it learns to recognize because most are familiar with vaccines,” Thompson said. “Once we’ve convinced patients that immunotherapy seems to have the same durable effect in cancer treatment, then patients tend to buy in and report potential toxicities as they arise.”Currently, there are 6 FDA-approved immune checkpoint inhibitors: ipilimumab (Yervoy; anti—CTLA-4), nivolumab (Opdivo; anti–PD-1), pembrolizumab (Keytruda; anti–PD-1), atezolizumab (Tecentriq; anti–PD-L1), avelumab (Bavencio; anti–PD-L1), and durvalumab (Imfinzi; anti–PD-L1).

The frequency of toxicities varies among regimens. For example, findings from clinical trials of CTLA-4—targeting antibodies for grade 1 or 2 toxicities indicate that more than 35% of patients experience dermatologic AEs and more than 25% have gastrointestinal (GI) toxicities.2 By comparison, results for PD-1 inhibitors demonstrate irAEs of grade 1 or 2 of approximately 20% for dermatologic toxicities and less than 15% for GI events. Those numbers are lower for PD-L1 inhibitors. The rates of grade 3 to 5 irAEs are highest for those who receive CTLA-4 inhibitors, with GI toxicities topping 10%.

Although numbers like these may seem manageable, a trend toward combination regimens in immunotherapy has resulted in increased toxicities. In the CheckMate-067 trial, 59% of patients treated with a combination of nivolumab and ipilimumab experienced grade 3 or 4 toxicities compared with 21% who received nivolumab and 28% who took ipilimumab.3

The new NCCN guidelines describe management of irAEs in these areas:

  • Dermatologic: maculopapular rash, pruritis, blistering disorder
  • GI: diarrhea, colitis
  • Hepatic: transaminitis
  • Pancreatic: elevation in amylase and/or lipase, acute pancreatitis
  • Endocrine: hyperglycemia, diabetes mellitus, thyroid disease, adrenal and/or pituitary gland failure, hypophysitis
  • Pulmonary: pneumonitis
  • Renal: elevated serum creatinine, acute renal failure
  • Ocular: vision changes
  • Nervous system: myasthenia gravis, Guillain-Barré syndrome, peripheral neuropathy, aseptic meningitis, encephalitis, transverse myelitis
  • Cardiovascular: myocarditis, pericarditis, arrhythmias, impaired ventricular function
  • Musculoskeletal: inflammatory arthritis, myalgias, myositis
  • Infusion-related reactions

Strategies for Managing Toxicities

The recommendations for how clinicians should manage toxicities vary with the type and severity of the observed irAE, but many responses share elements. Most immunotherapy-related toxicities stem from an overexcited immune system attacking healthy tissue, so management usually involves medications such as steroids that dampen immune response.

For example, if a patient presents with what appears to be a maculopapular rash, the guidelines advise physicians to perform a full-body skin examination (including mucosa), assess the patient’s prior history (if any) of inflammatory dermatological disease, and consider performing a biopsy if there are any unusual features. The recommended treatment for mild cases (grade 1) calls for continuing immunotherapy while starting the patient on an oral antihistamine, a topical emollient, and moderately potent topical steroids. For moderate maculopapular rash (grade 2), the response would entail consideration of an immunotherapy hold while starting the patient on topical steroids and/or prednisone at 0.5 to 1.0 mg/kg daily, an oral antihistamine, and a topical emollient. For severe cases (grade 3 or 4), the recommendations advise holding immunotherapy while starting the patient on a topical steroid and prednisone as well as consulting immediately with a dermatologist.

The step-by-step responses reflect the currently available data on the treatment of immunotherapy- related toxicity, but the relatively recent introduction of such treatments means there are not as much data as the NCCN guideline panel would like.

“At this point, the guidelines are much more a reflection of expert opinion rather than a collection of proven facts,” Thompson said. “These guidelines will almost certainly evolve and improve as we get more hard evidence from new trials and new analysis of real-world outcomes, but we are already at the point where we’re confident that systematic implementation of these recommendations will improve outcomes for most patients.”

References

  1. National Comprehensive Cancer Network. Management of immunotherapy- related toxicities, version 1.2018. NCCN website. nccn.org/ professionals/physician_gls/default.aspx#age. Published February 14, 2018. Accessed May 2, 2018.
  2. Thomason JA. New NCCN guidelines: recognition and management of immune checkpoint inhibitor-related toxicity. Presented at: NCCN 23rd Annual Conference; March 22-24, 2018; Orlando, FL.
  3. Wolchok JD, Chiarion-Sileni V, Gonzalez R, et al. Overall survival with combined nivolumab and ipilimumab in advanced melanoma. N Engl J Med. 2017;377(14):1345-1356. doi: 10.1056/NEJMoa1709684.

x